Psychosis and severe rhabdomyolysis associated with synthetic cannabinoid use: A case report

Dante Durand, Leticia L. Delgado, Dhizarah Matus De La Parra-Pellot, Diana Nichols-Vinueza

Research output: Contribution to journalArticlepeer-review

32 Scopus citations

Abstract

Background: Synthetic cannabinoid (SC) or "spice" refers to a variety of herbal/chemical mixtures, which mimic the effects of marijuana. They are generally marked as "herbal incense" and best known by the brand names of "K2," "spice," "aroma," "Mr. Nice Guy" and "dream." Little data are available on the psychopathological and physical effects of SC. Case Description: We reported on a 23-year-old man without prior psychiatric history who developed acute psychosis and severe rhabdomyolysis (creatine phosphokinase [CPK]: 44,300 UI/L) associated with "Mr. Nice Guy" consumption. To our knowledge, this is the first case report of severe rhabdomyolysis associated with SC use in the U.S. Conclusions: Physicians should be aware of the possibility of new-onset psychotic symptoms and rhabdomyolysis in patients that use SC.

Original languageEnglish (US)
Pages (from-to)205-208
Number of pages4
JournalClinical Schizophrenia and Related Psychoses
Volume8
Issue number4
DOIs
StatePublished - Jan 1 2015

Keywords

  • Creatine phosphokinase (CPK)
  • Psychosis
  • Rhabdomyolysis
  • Spice
  • Synthetic cannabinoids (SC)

ASJC Scopus subject areas

  • Psychiatry and Mental health

Fingerprint Dive into the research topics of 'Psychosis and severe rhabdomyolysis associated with synthetic cannabinoid use: A case report'. Together they form a unique fingerprint.

Cite this